Missouri, 2004Flash Flood in Missouri, August 24, 2004
August 24, 2004 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 24, 11:30 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 24, 11:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 PM CDT TUE AUG 24 2004
.DISCUSSION...
HAVE SENT OUT AN UPDATE TO EXTEND THE FLOOD WATCH BOTH IN TIME AND
AREA. COMPLEX OF THUNDERSTORMS HAS REMAINED INTACT THOROUGH THE
MORNING AND IS MOVING INTO THE AREA ALREADY SOAKED FROM YESTERDAYS
HEAVY RAINFALL. WILL EXTEND FLOOD WATCH UNTIL 9 PM...BUT AFTER
COORDINATING WITH EAX AND LSX...WILL LOOK INTO POSSIBILITY OF
EXTENDING INTO OVERNIGHT HOURS.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 9 PM FOR THE FOLLOWING COUNTIES...
BENTON...CAMDEN...DALLAS...HICKORY...LACLEDE...MARIES...MILLER...
MORGAN...PHELPS...PULASKI...VERNON AND ST. CLAIR.
KS...FLASH FLOOD WATCH UNTIL 9 PM FOR THE FOLLOWING COUNTY...BOURBON.
WFO SGF
Hazardous weather outlook, Aug 24, 12:05 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT TUE AUG 24 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
105 PM CDT TUE AUG 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SEVERE THUNDERSTORMS WITH LARGE HAIL UP TO THE SIZE OF QUARTERS
AND WINDS IN EXCESS OF 60 MPH BEING THE MAIN THREAT. ISOLATED
TORNADOES ARE ALSO POSSIBLE OVER EXTREME SOUTHEAST KANSAS AND
WESTERN MISSOURI.
HEAVY RAINFALL ALSO POSSIBLE.
AREAS AFFECTED AND TIMING:
HEAVY RAINFALL WILL BE POSSIBLE NORTH OF INTERSTATE 44 THROUGH 9
PM. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST
MISSOURI SOUTH OF A LAMAR TO VIENNA LINE AFTER 2 PM.
DISCUSSION:
ONGOING THUNDERSTORMS HAVE PRODUCED AN OUTFLOW BOUNDARY ACROSS
CENTRAL MISSOURI INTO SOUTHEAST KANSAS. THE AIRMASS AHEAD OF THIS
BOUNDARY WILL CONTINUE TO DESTABILIZE THIS AFTERNOON. WHILE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER
THREAT...HEAVY RAINS MAY ALSO PRODUCE FLASH FLOODING OVER AREAS
THAT WERE PREVIOUSLY SATURATED.
VEERING WINDS WITH HEIGHT AND FAVORABLE WIND SHEAR WILL MAKE THE
DEVELOPMENT OF SUPERCELL THUNDERSTORMS POSSIBLE OVER EXTREME
SOUTHWEST MISSOURI.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY WITH A
SLIGHT RISK FOR SEVERE STORMS OVER PORTIONS OF WEST CENTRAL AND
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS.
ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
THURSDAY AND FRIDAY.
A COLD FRONT WILL MOVE SLOWLY EAST THROUGH THE OUTLOOK AREA OVER
THE UPCOMING WEEKEND BRINGING A CHANCE FOR ADDITIONAL
THUNDERSTORMS WITH AREAS OF HEAVY RAINFALL POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM.
GAEDE
In the hours before
Special weather statement, Aug 24, 12:30 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT TUE AUG 24 2004
MOZ070-071-077-079>083-088>098-101>106-250000-
BARRY-BARTON-CHRISTIAN-DADE-DALLAS-DENT-DOUGLAS-GREENE-HOWELL-JASPER-
LACLEDE-LAWRENCE-MCDONALD-NEWTON-OREGON-OZARK-PHELPS-POLK-PULASKI-
SHANNON-STONE-TANEY-TEXAS-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...
FORT LEONARD WOOD...HOUSTON...JOPLIN...LEBANON...MONETT...
MOUNT VERNON...NEOSHO...OZARK...ROLLA...SPRINGFIELD AND WEST PLAINS.
130 PM CDT TUE AUG 24 2004
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 779...IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MISSOURI:
BARRY...BARTON...CHRISTIAN...DADE...DALLAS...DENT...DOUGLAS...
GREENE...HOWELL...JASPER...LACLEDE...LAWRENCE...MCDONALD...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...STONE...TANEY...
TEXAS...WEBSTER AND WRIGHT.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...FORT LEONARD WOOD...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...OZARK...ROLLA...SPRINGFIELD AND WEST
PLAINS.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.PERSONS
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND
LISTEN FOR LATERSTATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVEREWEATHER INFORMATION.
BOOKBINDER
Local storm report, Aug 24, 12:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT TUE AUG 24 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1220 PM FLASH FLOOD 3 S FRISTOE 38.08N 93.28W
08/24/2004 BENTON MO LAW ENFORCEMENT
WATER OVER ZODIAC ROAD OFF OF HIGHWAY AA
SAWSpecial weather statement, Aug 24, 1:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT TUE AUG 24 2004
MOZ070-071-077-079>083-088>098-101>106-242053-
BARRY-BARTON-CHRISTIAN-DADE-DALLAS-DENT-DOUGLAS-GREENE-HOWELL-JASPER-
LACLEDE-LAWRENCE-MCDONALD-NEWTON-OREGON-OZARK-PHELPS-POLK-PULASKI-
SHANNON-STONE-TANEY-TEXAS-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...
FORT LEONARD WOOD...HOUSTON...JOPLIN...LEBANON...MONETT...
MOUNT VERNON...NEOSHO...OZARK...ROLLA...SPRINGFIELD AND WEST PLAINS.
254 PM CDT TUE AUG 24 2004
SEVERE THUNDERSTORM WATCH NUMBER 779 HAS BEEN CANCELLED. THE THREAT
FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL
MISSOURI THIS AFTERNOON...GENERALLY EAST OF HIGHWAY 65. A WIND GUST
TO 30 MPH WILL LIKELY ACCOMPANY AN OUTFLOW BOUNDARY THAT WILL PRECEDE
THESE STORMS...HOWEVER THE THREAT FOR LARGE HAIL AND DAMAGING WINDS
WITHIN THE STORMS HAS DIMINISHED. FREQUENT LIGHTNING AND VERY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS WITH THIS THUNDERSTORM COMPLEX.
ONCE AGAIN...THE THREAT FOR SEVERE WEATHER HAS DIMINISHED AND THE
SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT HAS BEEN CANCELLED.
BOOKBINDER
Flash Flood, Morgan
- When
- August 24, 2:00 PM CST to 4:00 PM CST
- Where
- Morgan County, Versailles
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.424, -92.886 (the zone’s center; the record gives no point)
Heavy thunderstorms produced flash flooding in the city of Versailles. Creeks near the community ran out of their banks and into roads and other low lying areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Missouri, August 24, 2004$28,000 · 55 kt wind · 4 events
- Flash Flood and Damaging Winds in Indiana, August 24, 2004$25,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, August 24, 20041 injured · $15,000 · 1 in hail · 4 events
- Heavy Rain in Washington, August 24, 2004$25,000 · 1 event
- Flash Flood and Flooding in Oregon, August 24 to 26, 200413 events
- Flood and Hail in Kansas, August 24, 20041 in hail · 4 events
- Hail in Kansas, August 24, 20041 in hail · 3 events
- Flash Flood and Hail in Kansas, August 24, 20040.88 in hail · 2 events
- Damaging Winds in Missouri, August 24, 200455 kt wind · 2 events
- Flash Flood and Damaging Wind in Illinois, August 24, 200452 kt wind · 2 events
- Flash Flood in Missouri, August 24, 20041 event
- Damaging Wind in Louisiana, August 24, 2004$5,000 · 57 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415726.